Alert archive / Missouri / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 438, NWS Springfield, MO

June 23, 2008Barton County, Jasper County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 23, 2008, 4:40 AM CDT for Barton County, Jasper County, Missouri. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 23, 2008, 4:40 AM CDT (09:40 UTC)
Expired
Jun 23, 2008, 4:59 AM CDT
In force
19 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon

Counties Barton County, MO, Jasper County, MO

The radar

The Springfield radar (KSGF), 85 km from the middle of the area, began a volume at 09:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 12:38 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 9.7 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2008-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2107 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2008-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2107 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1424 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:23 AM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 23, 3:23 AM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
323 AM CDT MON JUN 23 2008

.DISCUSSION...

CURRENTLY...AREA PROFILERS SHOWING A STRONG 80KT 300MB JET CUTTING
ACROSS WESTERN MISSOURI DOWN TO SOUTHEAST MISSOURI. NOT REALLY
SEEING THE LLVL JET ACROSS SOUTHWEST MISSOURI AS CONWAY PROFILER
STILL OUT OF THE NORTHWEST. NEODESHA 925MB WINDS HAVE SWUNG
AROUND TO THE SOUTHWEST AT 20KTS...WHILE STRONGEST JET STILL BEING
OBSERVED OUT OVER NORTH CENTRAL OKLAHOMA AT LMNO2. WILL NEED TO
MONITOR LLVL JET AS IT IS EXPECTED TO NOSE INTO SOUTHWEST MISSOURI
EARLY THIS MORNING. SATELLITE IMAGERY SHOWING EXTENDED TRAIN OF
THUNDERSTORMS FROM SOUTHWEST MISSOURI EXTENDING NORTHWEST INTO
SOUTH CENTRAL NEBRASKA ALONG A LINE OF STRONG LIFT DEPICTED ON RUC
305 AND 310K PRESSURE SURFACES. PRIMARY THREAT CONTINUES TO BE
LARGE HAIL.

TODAY...RUC SLOWLY MOVES THIS LIFT EASTWARD INTO CENTRAL MISSOURI
THROUGH NOON TIME TODAY. TRIED TO TIE POPS WITH THIS LIFT AND
RAISED POPS ACROSS SOUTHERN MISSOURI TO REFLECT THIS. THINK BY
THIS AFTERNOON...ATMOSPHERE SHOULD BE WORKED OVER PRETTY GOOD.
COULD BE SOME CONTINUED BOUNDARY INTERACTIONS THIS AFTERNOON...SO
CONTINUED SLT CHC POPS. BY THIS EVENING...WRF HINTING AT POSSIBLY
ANOTHER MCS DEVELOPING OVER NORTHEAST KANSAS AND THEN TRACKING
ACROSS CENTRAL MISSOURI. HAVE INCREASED POPS FOR THIS AREA TO
REFLECT THIS POSSIBILITY.

BY TUESDAY...THE FORECAST CHALLENGE FOR TUESDAY WILL BE HIGHLY
DEPENDANT ON WHAT HAPPENS THOUGH WITH THE TUESDAY MORNING MCS AND
LATER SHIFTS WILL HAVE TO MONITOR THIS CLOSELY. MODELS SHOWING A
STRONG SOUTHWEST LLVL JET THAT SHOULD FORCE THE BOUNDARY THATS
BEEN OVER THE AREA NORTH INTO NORTHERN MISSOURI BY TUESDAY
AFTERNOON. MODELS CONTINUE TO HAVE A TOUGH TIME WITH POPS THROUGH
THE DAY ALONG THIS BOUNDARY. WRF IS SHOWING CAPES AROUND 2000 J/KG
ACROSS CENTRAL AND NORTHERN MISSOURI ALONG THIS BOUNDARY AND I
HAVE INCREASED POPS ACROSS OUR NORTHERN ZONES TO REFLECT THIS AND
WILL HIGHLIGHT SEVERE POTENTIAL IN HWO WHEN I ISSUE IT THIS
MORNING. DOES LOOK LIKE A FAIRLY STRONG SHORTWAVE MOVING ACROSS
NORTHERN MISSOURI TUESDAY EVENING.

CONTINUE TO UNDERCUT MOS TEMPERATURE FORECASTS THROUGH MID WEEK
WITH ALL THE MOISTURE WE HAVE RECEIVED. MOS HAS BEEN RUNNING WARM
FOR THE PAST TWO WEEKS...DO NOT SEE ANY REASON FOR IT TO CHANGE
ANYTIME SOON. WILL KEEP SOME MENTION OF POPS GOING THROUGH THE
WEEK AS MODELS HAVING TOUGH TIME WILL MINOR SHORTWAVES MOVING
THROUGH THE AREA.

GCC

&&

.AVIATION...

FOR THE 06Z TAFS...CONVECTION GETTING GOING ACROSS EASTERN KANSAS
AND SOUTHWEST MISSOURI. WENT AHEAD AND ADDED SOME TEMPO IFR TO THE
JLN TAFS TO REFLECT INCREASING CONVECTIVE COVERAGE OUT THAT WAY. AS
FOR SGF...LOOKS LIKE CONVECTION MAY STAY WEST AND SOUTH OF THE
AIRFIELD...BUT WILL NEED TO WATCH RADAR TRENDS CLOSELY.

GCC

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 23, 1:22 AM CDT, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
122 AM CDT MON JUN 23 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-240630-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
122 AM CDT MON JUN 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL OCCUR SOUTHWEST OF A
LINE FROM NEVADA TO BOLIVAR TO ALTON.

MODERATE INSTABILITY AND SHEAR COMBINED WITH INCREASING LOW LEVEL
WINDS HAS ALLOWED SCATTERED SEVERE THUNDERSTORMS TO DEVELOP.
REPORTS OF UP TO BASEBALL SIZED HAIL HAVE ALREADY BEEN RECEIVED.
DAMAGING WINDS IN EXCESS OF 60 MPH WINDS CAN ALSO BE EXPECTED WITH
SOME STORMS. THE HIGHEST STORM POTENTIAL WILL OCCUR FROM GIRARD
AND COLUMBUS SOUTHEAST TO THE BRANSON AND GAINESVILLE AREAS. THE
STORMS WILL GRADUALLY DIMINISH AFTER 7 AM.

TRAINING STORM WILL ALSO PRODUCE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

UNSETTLED CONDITIONS WILL CONTINUE THROUGH THE WORK WEEK...WITH
THE BEST CHANCE OF THUNDERSTORMS ACROSS CENTRAL AND EASTERN
MISSOURI.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED OVER PARTS OF SOUTHWEST
AND SOUTH CENTRAL MISSOURI AND SOUTHEAST KANSAS THROUGH 7 AM.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

In the hours before

Local storm report, Jun 23, 2:35 AM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
235 AM CDT MON JUN 23 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0233 AM     HAIL             3 NW CRESTLINE          37.20N  94.74W
06/23/2008  E1.75 INCH       CHEROKEE           KS   TRAINED SPOTTER

&&

DSA
Local storm report, Jun 23, 2:36 AM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
236 AM CDT MON JUN 23 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0233 AM     TSTM WND GST     3 NW CRESTLINE          37.20N  94.74W
06/23/2008  E70 MPH          CHEROKEE           KS   TRAINED SPOTTER

&&

CORRECTED LOCATION

DSA
Local storm report, Jun 23, 2:47 AM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
247 AM CDT MON JUN 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 AM     TSTM WND GST     MONETT                  36.92N 93.93W
06/23/2008  E70 MPH          BARRY              MO   LAW ENFORCEMENT

            POWER OUTAGES HAVE ALSO BEEN REPORTED DUE TO LIGHTNING
            AND POSSIBLY WIND.

&&

SRUNNELS
Local storm report, Jun 23, 3:06 AM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
306 AM CDT MON JUN 23 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0300 AM     FLASH FLOOD      3 NW CRESTLINE          37.20N  94.74W
06/23/2008                   CHEROKEE           KS   EMERGENCY MNGR

            8 TO 10 INCHES OF WATER OVER CENTERSTAR RD.

&&

DSA
Local storm report, Jun 23, 3:07 AM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
307 AM CDT MON JUN 23 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0300 AM     HAIL             3 N CRESTLINE           37.21N  94.70W
06/23/2008  E1.25 INCH       CHEROKEE           KS   EMERGENCY MNGR

&&

DSA
Local storm report, Jun 23, 4:34 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
434 AM CDT MON JUN 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 AM     TSTM WND DMG     BRANSON                 36.64N 93.22W
06/23/2008                   TANEY              MO   PUBLIC

            NUMEROUS LIMBS DOWN.

&&

SRUNNELS

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 10:38 PM CDTSevere Thunderstorm WarningSGFChristian21 min
Jun 22, 11:26 PM CDTFlash Flood WarningSGFChristian6 hr
Jun 22, 11:51 PM CDTSevere Thunderstorm WarningSGFChristian24 min
Jun 23, 12:14 AM CDTSevere Thunderstorm WarningSGFChristian, Taney31 min
Jun 23, 12:33 AM CDTTornado WarningSGFTaney15 min
Jun 23, 12:46 AM CDTSevere Thunderstorm WarningSGFChristian, Taney44 min
Jun 23, 12:52 AM CDTSevere Thunderstorm WarningSGFStone, Taney38 min
Jun 23, 12:59 AM CDTFlash Flood WarningSGFTaney10 hr
Jun 23, 12:59 AM CDTSevere Thunderstorm WarningSGFBarry, Jasper, Lawrence, McDonald, Newton46 min
Jun 23, 1:03 AM CDTSevere Thunderstorm WarningSGFTaney42 min
Jun 23, 1:28 AM CDTSevere Thunderstorm WarningSGFJasper62 min
Jun 23, 1:36 AM CDTFlash Flood WarningSGFJasper, McDonald, Newton6 hr
Jun 23, 1:38 AM CDTSevere Thunderstorm WarningSGFBarry, McDonald, Newton67 min
Jun 23, 1:44 AM CDTSevere Thunderstorm WarningSGFTaney11 min
Jun 23, 1:46 AM CDTSevere Thunderstorm WarningSGFJasper, Newton29 min
Jun 23, 1:52 AM CDTFlash Flood WarningSGFBarry, McDonald6 hr
Jun 23, 2:02 AM CDTSevere Thunderstorm WarningSGFBarry, Stone28 min
Jun 23, 2:12 AM CDTSevere Thunderstorm WarningSGFJasper, Newton63 min
Jun 23, 2:17 AM CDTSevere Thunderstorm WarningSGFDade, Jasper, Lawrence, Newton58 min
Jun 23, 2:24 AM CDTSevere Thunderstorm WarningSGFStone, Taney33 min
Jun 23, 2:27 AM CDTSevere Thunderstorm WarningSGFBarry, Christian, Lawrence, McDonald, Newton, Stone48 min
Jun 23, 2:44 AM CDTSevere Thunderstorm WarningSGFOzark, Taney31 min
Jun 23, 2:57 AM CDTSevere Thunderstorm WarningSGFChristian, Dade, Douglas, Greene, Lawrence, Stone63 min
Jun 23, 3:07 AM CDTSevere Thunderstorm WarningSGFJasper, Newton38 min
Jun 23, 3:11 AM CDTSevere Thunderstorm WarningSGFBarry, Christian, Greene, Lawrence, Stone49 min
Jun 23, 3:12 AM CDTFlash Flood WarningSGFChristian, Lawrence, Stone5 hr
Jun 23, 3:19 AM CDTSevere Thunderstorm WarningSGFChristian, Ozark, Stone, Taney41 min
Jun 23, 3:51 AM CDTSevere Thunderstorm WarningSGFBarry, Stone26 min
Jun 23, 3:55 AM CDTSevere Thunderstorm WarningSGFTaney50 min
Jun 23, 4:27 AM CDTSevere Thunderstorm WarningSGFJasper, Lawrence, Newton20 min
Jun 23, 4:56 AM CDTFlash Flood WarningSGFChristian6 hr
Jun 23, 6:48 AM CDTFlash Flood WarningSGFGreene4 hr
Jun 23, 11:06 AM CDTAreal Flood WarningSGFChristian, Taney3 hr
Jun 23, 12:18 AM CDTSevere Thunderstorm WarningSGFCherokee42 min
Jun 23, 7:57 AM CDTAreal Flood WarningSGFCherokee6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.